Local News

Pitt County deputies to carry overdose-reversing drug

Posted April 30, 2014

Map Marker  Find News Near Me

— The Pitt County Sheriff’s Office is aiming to curb fatal opiate overdoses by requiring all of its deputies to carry Narcan, a life-saving prescription drug.

Deputies will launch the program – the first of its kind in the state – in a news conference Thursday at 10 a.m. at Bell Arthur EMS, at 4666 Stantonsburg Road, Greenville.

Narcan, the brand name for naloxone, temporarily reverses overdoses of opiates, such as heroin, hydrocodone, oxycodone and codeine.

Prescription opiate painkillers cause more deaths than heroin and cocaine combined, but both prescription opiate and heroin use are on the rise in North Carolina. Deaths from overdoses in the state have increased 300 percent in the last 15 years, according to state statistics.

The program puts the drug in the hands of deputies, who often arrive first to the scene of medical emergencies, before emergency medical responders.

Narcan allows time for more advanced medical treatment as it counteracts the effects of the overdose.

The program is modeled after similar initiatives in Ohio and Massachusetts.

The North Carolina General Assembly passed “good Samaritan” legislation last year protecting bystanders who call for help or administer Narcan during an opiate overdose.

Under the law, doctors can also prescribe Narcan by standing order to anyone at risk of opiate overdose, as well as that person’s family and friends.

Last year, the Orange County Health Department was the first medical agency in the state to issue a standing order for Narcan, which screened patients for opiate use and trained them to administer the drug.

8 Comments

This story is closed for comments.

Oldest First
View all
  • JustOneGodLessThanU May 5, 2014

    Meanwhile, there's a leaf of a weed that's illegal, that has never caused a single overdose death.

    http://www.huffingtonpost.com/2013/09/03/marijuana-deaths_n_3860418.html

  • dwr1964 Apr 30, 2014

    JUMP1....that is exactly what I was saying earlier. Cops are not doctors.

  • Jump1 Apr 30, 2014

    So Deputy can now give meds w/o a Dr order to individual. What if it goes bad and the individual dies anyway, is the Deputy still responsible. GSL only covers if you do not exceed your level of training. This is a bad move, if I was a Deputy I would not give the meds out, could get sued.

  • mike honcho Apr 30, 2014

    I thought this was a self correcting problem.

  • LetsBeFair Apr 30, 2014

    these deputies doctors now?

  • dwr1964 Apr 30, 2014

    View quoted thread


    Most overdoses are one of two things, a person using drugs and or alcohol, for the purpose of getting "high" or "drunk", or a person who is on narcotic medication, who either purposely or by accident, takes more medicine than is prescribed. I do not want or need for a police officer, to administer any drug, of any kind, for any reason, to me. When I get robbed at gunpoint, I don't call a doctor. Not that I would need a cop. Maybe a coroner, and maybe a lawyer, but definitely not a cop.

  • scvmcdoc Apr 30, 2014

    Typically they will be administering 1 minimal dose of Narcan to an overdose patient, not a post-op patient. Overdose patients are typically hypoxic, hypercapnic, and likely apneic. There is a small chance of the post-op complications you have listed occurring. If it was my loved one I'd much rather them get the Narcan by a deputy than lay there hypoventilating/apneic until EMS arrives. Remember, brain damage can begin in as soon as 3 minutes it the apneic patient.

  • dwr1964 Apr 30, 2014

    At first glance, this may look like a good thing. Most of the time, police are first on any scene. But a cop is not a doctor, nor any other trained medical person, IE: P.A., RN, LPN and so on. Yes, some departments have some cops who may be able to cope with certain medical situations. If a cop does administer NARCAN, there are lots of things that can go wrong, that a cop will simply not be able to help. Here is the short list of NARCAN issues.....

    The following adverse events have been associated with the use of NARCAN (naloxone) in postoperative patients: hypotension, hypertension, ventricular tachycardia and fibrillation, dyspnea, pulmonary edema, and cardiac arrest. Death, coma, and encephalopathy have been reported as sequelae of these events. Excessive doses of NARCAN (naloxone) in postoperative patients may result in significant reversal of analgesia and may cause agitation (see PRECAUTIONS and DOSAGE AND ADMINISTRATION

    Sound like something you would want a cop to treat?